When your child is in pain or has a fever, do NOT use Tylenol. Tylenol, the brand name for acetaminophen, is a popular pain reliever, and it’s contained in many medications. Unfortunately, this is a drug that’s proven to be harmful to our health and especially dangerous for children.
The results of a six year study in the journal, Hepatology, point out the real dangers associated with Tylenol use. Researchers found that 42% of 662 cases of acute liver failure in 22 clinical settings were caused by acetaminophen poisoning, and 29% of the individuals suffering from acetaminophen toxicity died.
An over-reliance on Tylenol and overdosing with acetaminophen causes 56,000 emergency room visits, 26,000 hospitalizations and 458 deaths annually according to an article at MedScape.com.
Accidental overdosing happens when people exceed recommended dosages. Since it’s available over the counter, people believe Tylenol is “safe,” and taking a few extra can’t hurt. At the same time, a variety of medications contain acetaminophen, so it’s easy to take more than you’re realizing unintentionally. Yet even when it’s taken at the “correct” dosage, Tylenol causes changes in liver function in some people.
Tylenol is even more dangerous to kids than adults as their livers are smaller and they’re more susceptible to acetaminophen poisoning. Parents see pediatricians prescribe Tylenol regularly for fevers and other ailments, plus children’s Tylenol products are for sale at pharmacies everywhere. Yet the risks of giving children Tylenol aren’t outlined on packages, and it’s incredibly easy for parents to accidentally give their kids too high of a dose.
Giving children Tylenol is associated with more than potential liver problems or liver failure. Children who are given acetaminophen frequently are susceptible to an increase in allergic diseases including asthma, eczema and seasonal allergies. Several studies have also shown that kids who are given Tylenol after vaccinations are at an increased risk for developing behavioral and learning disorders.
Tylenol is now considered so potentially hazardous to our health, the FDA is currently considering restricting acetaminophen based on the recommendations of a health advisory committee. Lowering dosages, eliminating certain drugs that combine acetaminophen with other controlled medications, and placing a black box warning on prescription acetaminophen products’ labels are some of the restrictions being considered.
Parents who choose to rely on Tylenol for their children’s pain relief are putting their health at risk unnecessarily. There are safe, effective treatment options for fever and typical childhood aches and pains, including safe, natural remedies. Instead of putting your child’s health at risk in the name of making her feel better, consult with a holistic health care practitioner to discuss treatments that stimulate healing.
For those concerned about high fevers, check out this post for natural fever treatment.
I also recommend trying lemon socks.
Read more on fevers and pain relief meds in this post: Is Reducing A Fever Always Bad?
Larson AM, et al. Acetaminophen-induced acute liver failure: Results of a United States multi center, prospective study. Hepatology 2005; 42(6):1364-1372.
PAID ENDORSEMENT DISCLOSURE: I may receive monetary compensation or other types of remuneration for my endorsement, recommendation, testimonial and/or link to any products or services from this blog. These small earnings make it possible for me to continue writing this blog for you. That said, I will never endorse any product or service that I cannot fully support.